The stability of circular cylindrical shells with supported ends in compressible, inviscid axial flow is investigated. Nonlinearities due to finite-amplitude shell motion are considered by using Donnell's nonlinear shallow-shell theory; the effect of viscous structural damping is taken into account. Two different in-plane constraints are applied at the shell edges: zero a-vial force and Zero axial displacement; the other boundary conditions are those for simply supported shells. Linear potential flow theory, is applied to describe the fluid-stricture interaction. Both annular and unbounded external flow are considered by using two different sets of boundary conditions for the flow beyond the shell length: (i) a flexible wall of infinite extent in the longitudinal direction, and (ii) rigid extensions of the shell (baffles). The system is discretized by the Galerkin method and is investigated by using a model involving seven degrees-of-freedom, allowing for traveling-wave response of the shell and shell axisymmetric contraction. Results for both annular and unbounded external flow show that the system loses stability by divergence through strongly subcritical bifurcations. Jumps to bifurcated states can occur well before the onset of instability predicted by linear theory, showing that a linear study of shell stability is not sufficient for engineering applications.
Nonlinear stability of circular cylindrical shells in annular and unbounded axial flow / M., Amabili; Pellicano, Francesco; Mp, Païdoussis. - In: JOURNAL OF APPLIED MECHANICS. - ISSN 0021-8936. - STAMPA. - 68(2001), pp. 827-834.
|Data di pubblicazione:||2001|
|Titolo:||Nonlinear stability of circular cylindrical shells in annular and unbounded axial flow|
|Autore/i:||M., Amabili; Pellicano, Francesco; Mp, Païdoussis|
|Codice identificativo ISI:||WOS:000172617100002|
|Codice identificativo Scopus:||2-s2.0-0000608678|
|Citazione:||Nonlinear stability of circular cylindrical shells in annular and unbounded axial flow / M., Amabili; Pellicano, Francesco; Mp, Païdoussis. - In: JOURNAL OF APPLIED MECHANICS. - ISSN 0021-8936. - STAMPA. - 68(2001), pp. 827-834.|
|Tipologia||Articolo su rivista|
File in questo prodotto:
I documenti presenti in Iris Unimore sono rilasciati con licenza Creative Commons Attribuzione - Non commerciale - Non opere derivate 3.0 Italia, salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris